Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Arthritis and Rheumatism

Is There Arm Pain During Infusion of Orencia?

12/23/2008

Question:

Last week, I experienced extreme arm pain in the arm used to infuse Orencia within 5 minutes of beginning the infusion. It worsened and they put heat packs on my arm to help me through plus they slowed down the infusion. It is continuing to worsen and now the pain is in my shoulder and clavical and it is hard to use my fingers. In fact just moving them causes extreme pain in this arm. Can you explain this reaction? Can this be serious? Who should I see to treat this problem? Thank you.

Answer:

I cannot explain the reaction. Occasionally, intravenous infusions may cause irritation of the localized veins - a thrombophlebitis. However, you describe your symptoms that are progressive and persistent. This should certainly be discussed with the Rheumatologist who ordered the medicine and/or the nurse who administered the infusion.

For more information:

Go to the Arthritis and Rheumatism health topic, where you can:

Response by:

Raymond  Hong, MD, MBA, FACR Raymond Hong, MD, MBA, FACR
Formerly, Assistant Professor of Medicine
School of Medicine
Case Western Reserve University